Thunderstorm Wind, Augusta
- When
- September 9, 3:22 PM EST
- Where
- Augusta County, 0.54 mi E of Jolivue
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.100, -79.070
A tree was blown down in the 100 block of Hammond Lane.
A weak frontal boundary was positioned across central Virginia through the day of September 9th, with a well-defined instability gradient along it. Upper level energy also crossed the Mid-Atlantic and northeastern United States late in the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weak frontal boundary was positioned across central Virginia through the day of September 9th, with a well-defined instability gradient along it. Upper level energy also crossed the Mid-Atlantic and northeastern United States late in the day. This led to the formation of some showers and thunderstorms during the afternoon and evening, a few of which became severe across central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 9, 1:47 PM EST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 247 PM EDT Mon Sep 9 2019 .SYNOPSIS... An upper- level disturbance will cross the region this afternoon, bringing a few showers and possibly a thunderstorm to portions of the area. An upper-level ridge will then build in from the south by mid- week, with much warmer conditions. A cold front will push towards the region later in the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... A weak frontal boundary can be analyzed just south of the forecast area this afternoon. Although the boundary is diffuse pressure- wise, there is a well-defined instability gradient in this area as well. Shortwave energy will be crossing the Mid Atlantic/Northeast this afternoon into early evening. Given this mid-level support during peak heating, anticipate showers starting to develop in the mountains of Highland/Pendleton Counties will mature into showers/thunderstorms as the forcing pushes east. Shear is more than adequate to bolster convection. A few storms may contain strong gusts. Believe that the convection will wane after sunset. Ridging will return tonight. If clearing occurs quickly enough, there could be patchy mountain valley fog. Have included potential in the grids. Lows in the 60s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... High pressure will build further Tuesday-Wednesday, with 850 mb temperatures increasing to 18-20 C by Tuesday night. Subsidence will inhibit most clouds til Wed PM, so PoPs not an issue Tue-Tue night. Anticipate Tuesday's temperatures will be similar to today's as advection doesn't commence until late. However, Tuesday night/Wed morning will be warmer. Thermal profiles support highs above 90 Wednesday. Given that heat and humidity, instability will develop, more in the mountains where orographics will assist in convective development as well. Have chance showers/thunderstorms late Wed afternoon into evening. && .LONG TERM /THURSDAY THROUGH MONDAY/... An anomalously strong upper-level ridge will remain in place over the Mid-Atlantic and Southeast on Thursday. Unseasonably warm and humid conditions will reside beneath the ridge, with highs maxing out in the lower 90s along the I-95 corridor and dewpoints near 70. A disturbance will descend along the periphery of the ridge in northwesterly flow through the northeastern US later Thursday. This disturbance will help to drive a backdoor cold front through the area late Thursday through Thursday Night as surface high pressure builds to our north in it's wake. Showers and thunderstorms will be possible Thursday afternoon through Thursday Night as the front works through the area. The surface front will stall just to our south on Friday as high pressure becomes centered over the Gulf of Maine. Easterly low-level flow will bring a marine influence into the area, leading to low clouds and much cooler conditions. A few light showers or areas of drizzle will be possible as well. The aforementioned front will shift back north as a warm front Friday Night as an area of low pressure tracks toward James Bay. This will allow the heat and humidity to move back in for the weekend, with highs in the mid 80s and dewpoints around 70. Although much of the upper-level forcing for ascent will shift into Canada, the decaying cold front/pressure trough associated with the aforementioned low is forecast to move across our area on Saturday. Weak convergence in the vicinity of this boundary may act to spark a few showers and thunderstorms Saturday afternoon. Forecast uncertainty increases moving into Sunday, but there are some signs that drier air may start to work back in from the north. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Predominately VFR conditions expected today and tonight. However, there are two items to monitor. First, scattered showers/thunderstorms will develop in the mountains and track east, crossing the Charlottesville terminal. There could be brief restrictions late afternoon within storms. Uncertain if any will directly affect the airfield. The residual moisture from today's storms will assist in patchy fog development tonight. Confidence on the lower side, but have several hours predawn of 5SM MVFR to account for this potential. Even if fog doesnt develop, the light onshore wind could assist in stratus development. Am only placing ceilings below 3000 ft at MRB/CHO,a nd capping at 3000 ft IAD/BWI. Again, confidence not high. Flight restrictions not expected Tuesday through Wednesday as high pressure builds. Prevailing VFR conditions are expected on Thursday, but temporary drops to sub-VFR conditions may be possible in association with any thunderstorms. Sub-VFR ceilings may be possible in low-level easterly flow on Friday. && .MARINE... Winds will be light under high pressure through Wednesday. Sub-SCA level winds are expected to continue over the waters on Thursday and Friday as well. && .TIDES/COASTAL FLOODING... Water levels remain a touch elevated. Light easterly flow is expected to become southerly Tuesday into Wednesday. ETSS/ESTOFS diverge during this time, with the former holding water levels steady and ESTOFS increasing anomalies by about a half a foot. Split the difference for this forecast which results in near minor. Water levels may decrease slightly by Thursday night in brief northwest flow behind a cold front. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS... NEAR TERM...HTS SHORT TERM...HTS LONG TERM...KJP AVIATION...HTS/KJP MARINE...HTS/KJP TIDES/COASTAL FLOODING...DHOF
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 535 AM EDT Mon Sep 9 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 535 AM EDT Mon Sep 9 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-101000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 535 AM EDT Mon Sep 9 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A severe thunderstorm with damaging wind gusts and marginal hail is possible along the I-64 corridor in central Virginia this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown down in the 100 block of Hammond Lane.
A tree was blown down on Wilda Lane.
The roof and walls of a garage were damaged by strong thunderstorm winds in the 2100 block of Cold Springs Road.
A tree was blown down on Tye Brook Highway. Multiple trees were blown down in the Piney River Area. Multiple trees were also blown down and a roof was blown off a barn in Arrington.
Multiple trees were blown down in the Gladstone area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855087, 855088, 855089, 855086, 855090, 855092.